SPRINGFIELD– The Illinois Department of Public Health (IDPH) is reporting the death of a fifth Illinois resident who had recently been hospitalized with lung injury associated with the use of e-cigarette or vaping products (EVALI). At this time, a total of 187 people in Illinois, ranging in age from 13 to 75 years old, with a median age of 22, have experienced lung injuries after using e-cigarettes or vaping. IDPH continues to work with local health departments to investigate another 40 possible cases in Illinois.
“Although this resident who recently died had been hospitalized for several weeks, we continue to see new cases reported with recent onset of lung injury,” said IDPH Director Dr. Ngozi Ezike. “I cannot stress enough the severity of these illnesses and the need for people not to use e-cigarette or vaping products that contain THC while this investigation is ongoing, especially those obtained through illicit or unregulated sources.”
Tetrahydrocannabinol (THC) is present in most of the samples tested by the Food and Drug Administration to date, and most patients report a history of using THC-containing products. More than 80% of the cases in Illinois report recent use of THC-containing products, primarily obtaining them from informal sources. Among those who use e-cigarette products, the highest risk for EVALI appears to be among those who use THC containing products obtained from informal sources, including products labeled as Dank Vapes.
The Centers for Disease Control and Prevention found vitamin E acetate in numerous clinical samples of patients with EVALI, including among Illinois residents. However, it is not known if this is the cause and if there are other causes. The safest way to protect yourself against EVALI is to avoid the use of any e-cigarette or vaping products.
Cases have been reported in 32 counties statewide. IDPH will continue to work with the Centers for Disease Control and Prevention, FDA, local health departments, and other states’ health departments on this outbreak investigation.
People who experience any type of chest pain or difficulty breathing after using e-cigarettes or vaping should seek immediate medical attention. When seeking medical attention, be sure to notify the provider you have vaped in recent weeks or months. Health care providers caring for patients with unexpected lung injury should ask about a history of vaping or e-cigarette use.
More information about e-cigarettes and vaping can be found on the IDPH website at http://www.dph.illinois.gov/topics-services/prevention-wellness/tobacco/e-cigarettes-and-vapes. IDPH will update this webpage every Thursday.